High Wind, Cecil
- When
- February 4, 10:00 PM EST to 11:00 PM EST
- Where
- Cecil forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.562, -75.948 (the zone’s center; the record gives no point)
Very strong northwest winds following a cold frontal passage mixed down to the ground around Elkton and knocked down several trees in the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Very strong northwest winds following a cold frontal passage mixed down to the ground around Elkton and knocked down several trees in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 4, 2:10 PM EST, 7 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 210 PM EST SAT FEB 4 2006 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... LOW PRESSURE MOVING NORTH THROUGH THE OHIO VALLEY WILL PULL A COLD FRONT THROUGH THE REGION THIS EVENING. THE FRONT SHOULD MOVE IN FROM SW TO NE AS IT CROSSES DUE TO THE MOTION OF THE SYSTEM AND THE CLOSED LOW ALOFT TO THE WEST KEEPING THE AREA IN SOUTHERLY FLOW ALOFT AS THE FRONT MOVES THROUGH. THIS ALSO MEANS THAT THE COLD AIR BEHIND THE FRONT WILL MODIFY BEFORE GETTING HERE AND TEMPERATURES TONIGHT WILL BE IN THE 30S TO LOWER 40S. THE UPPER LOW LIFTS NORTH-NORTHEAST INTO QUEBEC PROVINCE THROUGH MONDAY NIGHT KEEPING THE REGION IN CYCLONIC FLOW ALOFT, BUT WITH NW FLOW AND CAA THROUGH THIS PERIOD. THE AIRMASS SHOULD BE WELL MIXED WITH THIS FLOW PATTERN AND ANY TRUELY ARCTIC AIR WILL REMAIN IN CANADA. EVEN SO, THERE IS ENOUGH MODIFIED COLD AIR HEADED THIS WAY THAT TEMPERATURES WILL BE SEVERAL DEGREES LOWER ON MONDAY THAN ON SUNDAY. THIS WILL BRING READINGS CLOSE TO NORMAL. THERE WILL BE MORE CLOUDS NORTH WITH THE LAKE FETCH, AND POSSIBLY SOME FLURRIES IN THE POCONOS AND NW NJ, OTHERWISE. FARTHER SOUTH, PARTLY CLOUDY SKIES WILL PREVAIL. && .LONG TERM (TUESDAY THROUGH SATURDAY)... THE UPPER LOW CONTINUES TO LIFT NE AWAY FROM THE AREA, LEAVING THE REGION IN ZONAL FLOW ALOFT. HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH MIDWEEK KEEPING THE WEATHER DRY WITH CONTINUED SEASONABLE TEMPERATURES. ON FRIDAY A COLD FRONT APPROACHES FROM THE WEST ALLOWING A SW FLOW TO DEVELOP. ALONG WITH IT, TEMPERATURES WILL BE A BIT HIGHER THAN MIDWEEK. FOLLOWING HPC PROGS, WHICH ARE CLOSER TO THE ECMWF AND THE NEW 12Z GFS (RATHER THAN TO 00Z GFS), SUGGESTS THE COLD FRONT WILL MOVE THROUGH LATE FRI NIGHT AND SATURDAY MORNING AND MAY BE ACCOMPANIED BY RAIN OR SNOW SHOWERS. && .AVIATION... CONDITIONS CONTINUING TO DETERIORATE ACROSS THE TAF SITES THIS AFTERNOON AS WARM FRONT IS APPROACHING FROM THE SOUTH. GENERALLY LOW MVFR TO IFR CONDITIONS EXIST IN THE WARM SECTOR WITH SHOWERS AND WIDESPREAD 3-5SM BR. OUR TAF SITES WONT SPEND TOO LONG IN THE WARM SECTOR...IN FACT TRIPLE POINT WILL PROBABLY MOVE OVER THE WESTERN AREAS AND DENY THEM THE WARM SECTOR ALL TOGETHER. ANYHOW...BOTH THE GFS AND NAM MODELS AGREE THAT WINDS WILL SHIFT SOUTHERLY THIS EVENING AND THEN SWITCH TO SW LATER TONIGHT AS THE COLD/OCCLUDED FRONT PASSES. CONDITIONS SHOULD RAPIDLY IMPROVE ONCE THE FRONT PASSES, AND I HAVE BROUGHT SCT SKY COVER BACK IN LATE. && .MARINE... LOOK LIKE A SUSTAINED PERIOD OF SCA CONDITIONS ON THE COASTAL WATERS AND THE BAY FOR TONIGHT INTO MONDAY. THE WIND GUSTS ON DELAWARE BAY WENT TO SCA CRITERIA THIS MORNING AROUND 10 AM RIGHT AS THE PREVIOUS FCSTS HAD INDICATED. THE LATEST GUIDANCE SHOWS THAT WINDS SHOULD BECOME SOUTHERLY OVER THE WATERS AND DE BAY THIS EVENING THEN SWITCH TO SW LATER THIS EVENING AS THE COLD/OCCLUDED FRONT CROSSES. THE WINDS SHOULD INCREASE A BIT BEHIND THIS FEATURE AND SUSTAINED SPEEDS AROUND 20 KTS WITH GUSTS UP TO 30 KTS EXPECTED OVERNIGHT THROUGH SUNDAY. I DECIDED AGAINST GALES FOR NOW SINCE THE SPEEDS EVEN WITH A GENEROUS ALLOWANCE FOR GUSTS STILL COMES UP SHORT. I WILL EXTEND THE SCA TIME FRAME INTO MONDAY AFTERNOON FOR BOTH THE SHORE AND THE BAY. WAVEWATCH GUIDANCE FOR WAVES LOOK REASONABLE BASED ON THE EXPECTED WINDS. CURRENT GUIDANCE ABOUT 1 FT TOO LOW, SO I WILL ADJUST ACCORDINGLY. && .TIDES... WITH THE LOW MOVING BY EARLY TONIGHT, TIDES WILL CONTINUE ABOVE NORMAL AND CONSIDERING THEY ARE ALREADY RUNNING HIGH, SOME MINOR TIDAL FLOODING IS POSSIBLE. AN SPS WILL BE ISSUED FOR THIS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ430-431-450>455 UNTIL 7 PM MONDAY. && SHORT TERM...STAUBER LONG TERM...STAUBER AVIATION...OHARA MARINE...OHARA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 455 AM EST SAT FEB 4 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-051100- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 455 AM EST SAT FEB 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 816 PM EST SAT FEB 4 2006 DEZ001>004-MDZ008-012-015-019-020-PAZ067-050315- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-CHESTER- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...WEST CHESTER 816 PM EST SAT FEB 4 2006 ...SHOWERS AND THUNDERSTORMS ADVANCING FROM THE WEST... NATIONAL WEATHER SERVICE RADAR SHOWED THAT SHOWERS AND EMBEDDED THUNDERSTORMS WERE APPROACHING THE CHESAPEAKE BAY FROM THE WEST AT 810 PM. THEY ARE EXPECTED TO MOVE ACROSS THE BAY AND INTO THE EASTERN SHORE BETWEEN 845 PM AND 930 PM. THEY THEN SHOULD MOVE INTO DELAWARE AND EXTREME SOUTHEASTERN PENNSYLVANIA BETWEEN 915 PM AND 1015 PM. ISOLATED SHOWERS MAY DEVELOP AHEAD OF THE LINE, BUT THE LINE ITSELF WAS PRODUCING BRIEF, HEAVY DOWNPOURS THAT REDUCED VISIBILITIES TO BELOW ONE HALF MILE, SOME WIND GUSTS IN EXCESS OF 35 MPH AND SOME DANGEROUS CLOUD TO GROUND LIGHTNING. THE COMBINATION OF THE WINDS AND THE RESULTING REDUCED VISIBILITIES AND PONDING OF WATER FROM THE LINE WILL MAKE DRIVING DIFFICULT WHEN IT PASSES. PLEASE SLOW DOWN OR PULL OVER IF YOU DRIVE INTO IT. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 926 PM EST SAT FEB 4 2006 DEZ001>004-MDZ008-012-015-019-020-NJZ016-017-021-PAZ060-061- 067>071-050400- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CUMBERLAND-BERKS- LEHIGH-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...PENNSVILLE...GLASSBORO...MILLVILLE...READING... ALLENTOWN...WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA 926 PM EST SAT FEB 4 2006 ...THUNDERSTORMS CONTINUING TO ADVANCE FROM THE WEST... A LINE OF THUNDERSTORMS, THE STRONGEST OF WHICH WERE CAPABLE OF GENERATING WIND GUSTS TO AROUND 45 MPH, WERE LOCATED FROM JUST SOUTHWEST OF LANCASTER TO JUST WEST OF ABERDEEN TO THE CENTRAL MARYLAND EASTERN SHORE AT 920 PM. THESE STORMS WERE MOVING EAST, AND THEY WILL CROSS THE MARYLAND EASTERN SHORE AND MOVE INTO BERKS AND CHESTER COUNTIES IN SOUTHEAST PENNSYLVANIA BY AROUND 1000 PM. THE STORMS WILL THEN MOVE ACROSS DELAWARE AND INTO THE PHILADELPHIA METRO AREA AND SOUTHWEST NEW JERSEY BY AROUND 1100 PM. THE STORMS ALSO WERE GENERATING DANGEROUS CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS RESULTING IN PONDING OF WATER. ALTHOUGH IT IS POSSIBLE THEY WILL WEAKEN SLIGHTLY AS THEY MOVE EAST, THEY HAVE A HISTORY OF KNOCKING DOWN TREES AND POWER LINES OVER NORTH CENTRAL MARYLAND. MPD
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489826.